Format

Send to

Choose Destination
Drug Saf. 1994 Nov;11(5):318-77.

Drug-induced taste and smell disorders. Incidence, mechanisms and management related primarily to treatment of sensory receptor dysfunction.

Author information

1
Taste and Smell Clinic, Center for Molecular Nutrition and Sensory Disorders, Washington, DC 20016.

Abstract

Drugs in every major pharmacological category can impair both taste and smell function and do so more commonly than presently appreciated. Impairment usually affects sensory function at a molecular level, causing 2 major behavioural changes--loss of acuity (i.e. hypogeusia and hyposmia) and/or distortion of function (i.e. dysgeusia and dysosmia). These changes can impair appetite, food intake, cause significant lifestyle changes and may require discontinuation of drug administration. Loss of acuity occurs primarily by drug inactivation of receptor function through inhibition of tastant/odorant receptor: (i) binding; (ii) Gs protein function; (iii) inositol trisphosphate function; (iv) channel (Ca++,Na++) activity; (v) other receptor inhibiting effects; or (vi) some combination of these effects. Distortions occur primarily by a drug inducing abnormal persistence of receptor activity (i.e. normal receptor inactivation does not occur) or through failure to activate: (i) various receptor kinases; (ii) Gi protein function; (iii) cytochrome P450 enzymes; or other effects which usually (iv) turn off receptor function; (v) inactivate tastant/odorant receptor binding; or (vi) some combination of these effects. Termination of drug therapy is commonly associated with termination of taste/smell dysfunction, but occasionally effects persist and require specific therapy to alleviate symptoms. Treatment primarily requires restoration of normal sensory receptor growth, development and/or function. Treatment which restores sensory acuity requires correction of steps initiating receptor and other pathology and includes zinc, theophylline, magnesium and fluoride. Treatment which inhibits sensory distortions requires reactivation of biochemical inhibition at the receptor or inactivation of inappropriate stimulus receptor binding and/or correction of other steps initiating pathology including dopaminergic antagonists, gamma-aminobutyric acid (GABA)-ergic agonists, calcium channel blockers and some orally active local anaesthetic, antiarrhythmic drugs.

PMID:
7873092
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center